PATCHES FOR PAIN MEDICATION any advice or experience please

I have had to come off NSAID's following a serious bleed, and my gp has suggested dihydrocodeine, max 360mg a day together with sachets of stuff to be taken each time to try and stop the constipation this will cause. However, I have about two feet of large bowel that is spastic and constipation is nothing for me to take lightly. the pain tries to blow the top of my head off. She has now suggested patches of the drug which has to be worn 24/7. So you have any experience of this method of delivery?? I would love to hear your comments before I say yes or no.

11 Replies

  • I take dihydrocodenie 12 hour release daily together with medication to help with the constipation. Prividing I take the constipation medication 2/3 times daily it helps and rarely get constipated. After A while I find my body gets used to the painkillers and I can lessen the constipation meds. Never had the patches sorry. Hope that helps xx

  • Many thanks Odyssey, that does help, having taken and given up on dihydrocodein on a previous occasion, I gave up because of the constipation. I could always try the pills again with the sachets and see if this works before going to patches. Thanks again.

  • Hi. Have not tried patches but do have dihydrocodeine - 60mg 4 x a day with paracetamol as well. Patches sound good as they would be more steady input of the drug to your body. The tablets wear off and it is all a bit up and down pain wise. I have been lucky and no constipation but am mostly veggie with occasional fish and lots of veg and roughage in my diet!

  • Hi Sjink, your diet obviously helps with the constipation sadly I am not veggie. You're quite right that the pain killer effect is a bit up and down during the day. If I go for the patches I'll post the effect. Many thanks for the reply.

  • Yes Kath. I think diet helps. Don't think its a cure though and I miss meat. Mostly lupus has left my digestive system alone although I do take losec/omeprazole as get acid reflux from some meds. Am thinking of going back to docs re pain as since I started part-time work I am getting more, particularly muscle and connective tissue type pain (feel like the flesh on my shins is tearing away from bone - horrid description but true.). Have come back to bed today as standing up and moving about too painful! Foot pain is a bit of a constant. Do let me know how you get on. I am away for a couple of weeks retreat on Friday but will check in when I get back. Sara Xx

  • Thanks Sara, the pain in your legs sounds awful, I do hope it soon eases. Enjoy the retreat, I will let you know how I get on. Hugs x

  • Hi ya, I've been on patches for pain (fentanyl). For years, find it much better, then the tablets, I change mine every 72 hours, I found the patches control the Pain better, as you're not going up and down every four to six hours, hope this helps,

  • Hello 1963, many thanks for the news that you are on patches. That is a great help, I assume you have no skin reaction or any unusual side effects with this method of delivery. Again, many thanks I will go for the patches as opposed to the pills. Regards Kath

  • Hiya 196thanks it does help. I'm going to see if I can fit in a discussion with doc before I go away on Fridy x

  • Hi ya, only problems I've had ,with the patches was, constipation and itching, until I got used to it and the right dose. But Eatin plenty of fruit and veg will sort it it out. The benefits for me is the pain is levelled out, I'm in more control, if I need anything more I take tablets on top, (don't have to wait 20mins for them to start working) as still have have it my system, if you give it a go, let me know how you get on. Hope this helps you all.Vicky x

  • Hi 1963, many thanks for the reply, I have decided to ask for the patches and am due to see my gp shortly. Interesting that it cased constipation even with this delivery system. I'll keep you posted.x

You may also like...